Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 1, NWS Fort Worth, TX

February 21, 2003Bosque County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Feb 21, 2003, 1:42 PM CST for Bosque County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 21, 2003, 1:42 PM CST (19:42 UTC)
Expired
Feb 21, 2003, 2:30 PM CST
In force
48 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Bosque County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 85 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 7.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2003-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2003-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
422 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 211942
SVRFTW
TXC035-212030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
141 PM CST FRI FEB 21 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOSQUE COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 230 PM CST

* AT 141 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  A SEVERE THUNDERSTORM OVER CLIFTON...MOVING NORTH NORTHEAST AT 
  40 MPH.

  HAIL TO THE SIZE OF NICKELS HAS BEEN REPORTED BY THE CLIFTON       
  POLICE DEPARTMENT. FOR YOUR PROTECTION MOVE TO A STURDY SHELTER    
  UNTIL THE STORM PASSES.

LAT...LON 3175 9776 3169 9752 3189 9742 3217 9758

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 11:35 AM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Feb 21, 11:35 AM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED TO ADD AVIATION DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1135 AM CST FRI FEB 21 2003

...AVIATION DISCUSSION...
NUMEROUS WEATHER-RELATED AVIATION PROBLEMS FOR THIS FORECAST...AS
LOW CEILINGS AND PRECIPITATION WILL CONTINUE...UNTIL UPPER LOW NEAR
BIG BEND MOVES EAST OF THE AREA. LATEST RADAR IMAGERY SUGGESTS THAT
WIDESPREAD PRECIP THREAT HAS TEMPORARILY ENDED FOR THE DFW AND WACO
AREAS. CEILINGS AT THESE SITES ARE NOW MVFR...BUT IFR CEILINGS WILL
RETURN WITH ANY RA/TSRA THAT PASSES OVER THE AIRPORT. THEREFORE...
MUST LEAVE IN TEMPO GROUPS FOR REDUCED VISIBILITY/CEILINGS AND
PRECIPITATION...THROUGH EVENING. CURRENT THINKING IS THAT FINAL AREA
OF MODERATE RAIN/EMBEDDED TSRA WILL MOVE NORTHEAST ACROSS THE AREA
DURING THE EVENING HOURS...WITH 22/02-07Z THE MOST LIKELY TIME FOR
DFW AREA...AND 22/00-05Z THE MOST LIKELY TIME FOR WACO AREA. PRECIP
SHOULD END AT ALL SITES BY 22/06Z...WITH GRADUALLY IMPROVING
CEILINGS OVERNIGHT AND INTO SATURDAY MORNING. NORTH WINDS WILL BACK
TO THE NORTHWEST AND INCREASE TROUGH PERIOD...AS SURFACE LOW DEEPENS
OVER EAST TEXAS.

65/DD

...PREVIOUS PUBLIC DISCUSSION...
MAIN UPPER LOW ASSOCIATED WITH THE LONGWAVE TROUGH SEEN MOVING OVER
THE UPPER RIO GRANDE VALLEY AS OF 17Z. MEANWHILE...SURFACE LOW HAS
DEVELOPED AND MOVED TO THE VICTORIA VICINITY ALONG THE OLD FRONTAL
BOUNDARY LOCATED ALONG THE TX COASTAL BEND/UPPER TX COASTAL REGION.

BACK EDGE OF MAIN RAIN SHIELD WITH EMBEDDED STORMS GENERALLY
ALONG/E OF I-35 CORRIDOR WITH NEXT CONVECTIVE DEVELOPMENT ASSOCIATED
WITH APPROACHING UPPER LOW...NOW FORMING IN VCNTY OF TX HILL
COUNTRY. THUS...WILL LEAVE FLOOD WATCH AREA AS IS. NE ZONES NOT BAD
OFF NOW...BUT COULD SEE THEIR HEAVIER RAINFALL LATER THIS
AFTERNOON/EVENING AS THE SURFACE LOW TRACKS NEWD ALONG THE
STATIONARY FRONT TO OUR SE AND INTO THE ARK-LA-TEX THROUGH 06Z.
AFOREMENTIONED SECONDARY DEVELOPMENT TO THE SW OF THE CWFA MAKES ME
LEAVE SW ZONES IN AS WELL ...ALTHOUGH HEAVIEST RAIN FROM HERE ON OUT
SHOULD BE OVER SE ZONES WHERE >=3 INCHES HAS BEEN SEEN ACROSS
FALLS...LIMESTONE...FREESTONE ...MILAM...ROBERTSON...LEON...AND
ANDERSON COUNTIES ALREADY IN THE PAST 24 HRS. THIS AREA COULD SEE
ADDITIONAL...EMBEDDED STRONG STORMS THROUGH THIS EVENING CLOSE TO
BETTER CONVERGENCE/LIFT NEAR THE BOUNDARY AND FROM APPROACHING COLD
CORE/UPPER LOW. AN ISOLATED LARGE HAIL THREAT IS POSSIBLE AS WELL
LATER THIS AFTERNOON/EVENING DOWN SOUTH...BUT MAIN THREAT FOR SEVERE
WX SHOULD REMAIN SOUTH OF THE CWFA. OTHERWISE...ISOLATED STORMS
POSSIBLE FARTHER NORTH WITH UPPER LOW NEARBY AND WILL LEAVE IN WITH
THE OCCASIONAL LIGHT/MODERATE PDS OF SHOWERS. ALSO TWEAKED RH/DEW
PTS/TEMPS/WINDS FOR GRAPHICAL/ DIGITAL FCSTS WITH TEMPS HARD PRESSED
TO RISE IN COOL NELY FLOW REGIME OVER THE AREA.

FCSTID =  05/
DFW   50  43  61  43 / 100  60   0   0
ACT   51  43  63  44 / 100  50   0   0
PRX   49  44  59  42 /  90  80   0   0
DTO   48  42  60  42 /  90  60   0   0
TKI   48  42  60  42 /  90  60   0   0
DAL   50  43  61  43 / 100  60   0   0
TRL   51  44  60  42 / 100  80   0   0
CRS   52  45  62  43 / 100  60   0   0
TPL   53  44  65  45 / 100  50   0   0

.FWD...
TX...FLOOD WATCH THROUGH THIS AFTERNOON FOR ZONES TXZ094>095...
TXZ104>107...
TXZ118>123...TXZ133>135...TXZ142>148...TXZ156>162...TXZ174>175.
Hazardous weather outlook, Feb 21, 5:00 AM CST, 8 hours 42 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-212200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
500 AM CST FRI FEB 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
A FLASH FLOOD WATCH IS IN EFFECT THROUGH 600 PM TONIGHT ALONG AND
SOUTH OF A GOLDTHWAITE...FORT WORTH...MCKINNEY...PARIS LINE. THIS
WATCH INCLUDES WACO...TEMPLE...DALLAS FORT WORTH...CORSICANA...
SULPHUR SPRINGS...AND PALESTINE.  HEAVY RAIN AND LIGHTNING WILL BE
THE MAIN THREATS FROM TODAYS THUNDERSTORMS. SOME HAIL UP TO DIME
SIZE COULD OCCUR WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...
THERE IS A CHANCE OF THUNDERSTORMS NEXT WEDNESDAY...WHEN A VIGOROUS
UPPER LEVEL STORM SYSTEM AND ASSOCIATED PACIFIC FRONT MOVE ACROSS
NORTH TEXAS.

.SPOTTER CALL TO ACTION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED FOR POTENTIAL FLASH
FLOODING ACROSS NORTH TEXAS TODAY.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 12:42 PM CSTFlash Flood WarningFWDFreestone, Limestone3 hr
Feb 21, 2:06 PM CSTSevere Thunderstorm WarningFWDHill, Johnson54 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.